My ears began ringing about 8 years ago after taking Zyban for 1 week to quit smoking. I quit the Zyban, but the ringing continued. I could mask the symptoms with a quiet air purifier in the bedroom. In january of 2006, my right ear began to ring moderatley louder. I just got a louder air purifier to mask the ringing in my ear. I went to an ears, nose, throat specialist and was told my hearing is fine, and just mask the symptom. As of July 1, 2006 the ringing has gotten much louder, especially in the right ear. It is very difficult to mask the symptoms to be able to sleep, and I can hear it in the daytime, also. I have done some research and found the cause can be a multitude of things. TMJ- I did wear braces 5 years ago and my bite is off. medications: buspar,bentyl,ativan,lipitor. I might add that I am a 54 year old woman. I would like to find relief from this problem, and prefer not to take pills that are offered on the internet, such as ginko bilova. I have always believed medical care has the best answers. This is certainly not life threatening, but causes much anxiety and frustration. I do not accept "Masking the symptoms" as an appropriate treatment. I feel that I was just blown off. I don't know how else to describe it. I would appreciate any suggestions from your Forum.
Thank You, beautysleep
Dear Beautysleep - your note caught my eye since I am an audiologist. As you mentioned, the ringing could have so many causes! The fact that it started after taking medication implies that it may have been ototoxic drugs (harmful to ear). It is also not uncommon for the ringing (we call it tinnitus) to change; either for better or for the worse. It can also change in pitch (frequency) and loudness.
Tinnitus is still a very challenging subject to fully understand and treat. We do know that it is often associated with hearing loss, but definately not necessarily so! You mentioned that your hearing was checked out - and that was fine. Congrats! If someone has tinnitus associated with a hearing loss, fitting a hearing will most often help. This is because as you loose the ability to hear incoming sounds from your environment, the tinnitus is perceived to be louder. Amplifying environmental sounds (when you have a confirmed hearing loss) will help mask the tinnitus.
Depending on the cause and nature of the tinnitus - there may be treatment available, but sometimes masking it is the only answer. You've done great using the humidifier but clearly this is no longer sufficient. Have you ever heard of tinnitus retraining therapy? This may be an option for you. It works on the same basis you already employed using the humidifier: a VERY tiny tinnitus masker is fitted to your ear and the theory is that by gradually increasing the level of masking in your ear, your brain adapts to both the tinnitus and masking sounds.
If this if the first time you heard of this, it may seem absurd - but for some candidates this is a true solution. You would have to consult with an audiologist or tinnitus therapist about his. Not everyone is necessarily suitable for this, but it may be worth a shot.
I've always had moderate ringing, and then in Feb I took Welbutrin for a month, had terrible reaction including ear noises, ringing, a constant buzzing, hard to describe. I went off Welb. but the noise is still there and getting much worse. I too got the "your ears are fine, mask the noise," comment,from 3 ENT's. 1 told me that I lost 40% of my hearing but shouldn't have anything to do with the noises. Any ways... I am having a mess of other symptoms too, but I've said the ear noise is by far the most annoying and stressful. I've been trying things like fans to "mask" it, sometimes that's all we can do for the time being, the things that help me the most is showers and riding in cars. If it gets to the point where I think I'm going to go mad, I'll run my shower for a while. Meditation is helpful too. I'm just hoping you get some answers, I'm sure you will and I'll be checking back for them myself. It IS a frustrating problem, just don't give up trying to find the answers, I'd see another doctor, especially if you're having other symptoms. I don't know if this will help either, but oddly enough you get used to it. You don't think it's possible, but you do, though bad days will always happen. I don't push medicine ever, but sleeping pills work well for me, I wouldn't be able to sleep at all with the noise if I didn't take them (As prescribed by doc, of course!), so you might ask your doc about that? It does help the anxiety if you get a good nights sleep. I hope you get relief soon!
HI. My low dose (81 mg.) does not have those ingredience. The true baby aspirin is probably made as a chewable and those ingredience are added for taste. I have stopped taking the low dose about 5 or 6 days ago, stopped my bentyl(for spasms for my IBS), stopped Buspar for 3 days, stopped all caffeine, and started using some Nasonex for sinuses. I woke up with less ringing today. It is not gone, but alot less. Read the label on the baby aspirin, you practically need a microscope to see it. It says stop taking if you get ringing in the ears. I am going to a massotherapist for help today. I hope it helps.
I went to my family doctor and am going tobe checked out by a neurologist. There are many things that can cause tinnitus and I want to be sure it is nothing serious. I am also suspecting TMJ as I have had braces 5 years ago and my bite is really messed up. Hope this can help or direct you. I also bought a small machine that makes rain sounds. It is sorta like the shower running. It helps also. My doctor also put me on Lexipro for the anxiety. It has only been 3 days so it is hard to tell the results. Beautysleep
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.